Alert archive / Minnesota / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Grand Forks, ND

April 25, 202418 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Apr 25, 2024, 12:45 PM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2024, 12:45 PM CDT (17:45 UTC)
Expired
Apr 25, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS83 KFGF 251745
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
1245 PM CDT Thu Apr 25 2024

MNZ001>009-013>017-022>024-027>032-040-260000-
/O.NEW.KFGF.FW.W.0006.240425T1745Z-240426T0000Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1245 PM CDT Thu Apr 25 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND WEST CENTRAL
MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant.

* WINDS...South 20 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
801 
WWUS83 KFGF 252145
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
445 PM CDT Thu Apr 25 2024

NDZ006>008-014>016-024-026>030-038-039-049-052>054-260100-
/O.EXB.KFGF.FW.W.0006.000000T0000Z-240426T0100Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
445 PM CDT Thu Apr 25 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 006, 
007, 008, 014, 015, 016, 024, 026, 027, 028, 029, 030, 038, 039, 
049, 052, 053, AND 054...

The National Weather Service in Grand Forks has issued a Red Flag
Warning, which is in effect until 8 PM CDT this evening. 

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant. 

* WINDS...South 20 to 25 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and 
  become difficult to control. Outdoor burning is not 
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-260100-
/O.EXT.KFGF.FW.W.0006.000000T0000Z-240426T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
445 PM CDT Thu Apr 25 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001,
002, 003, 004, 005, 006, 007, 008, 009, 013, 014, 015, 016, 017, 
022, 023, 024, 027, 028, 029, 030, 031, 032, AND 040...

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant. 

* WINDS...South 15 to 30 mph with gusts up to 50 mph. Highest
  winds in the Red River Valley.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and 
  become difficult to control. Outdoor burning is not 
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
263 
WWUS83 KFGF 260052
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
752 PM CDT Thu Apr 25 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260200-
/O.EXP.KFGF.FW.W.0006.000000T0000Z-240426T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
752 PM CDT Thu Apr 25 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 001, 002, 003, 004, 005, 006, 006, 007, 007, 008, 
008, 009, 013, 014, 014, 015, 015, 016, 016, 017, 022, 023, 024, 
024, 026, 027, 027, 028, 028, 029, 029, 030, 030, 031, 032, 038, 
039, 040, 049, 052, 053, AND 054...

Relative humidity values have increase to around 30 percent or
higher, and will continue to rise through the evening. Red Flag
Warning criteria is no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 25, 9:52 AM CDT, 2 hours 53 minutes earlier. Its key messages:

  • 1) Near - critical fire weather conditions are possible this afternoon. 2) Wet weekend ahead, with probabilities for greater than half an inch of precipitation around 50 - 70% south of HWY - 2.
Area forecast discussion, Apr 25, 9:52 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
952 AM CDT Thu Apr 25 2024

.KEY MESSAGES...

1) Near - critical fire weather conditions are possible this
afternoon.

2) Wet weekend ahead, with probabilities for greater than half an
inch of precipitation around 50 - 70% south of HWY - 2.

&&

.UPDATE...
Issued at 952 AM CDT Thu Apr 25 2024

A mid-level cumulus field is starting to develop down the
valley and across southeast ND through west central Minnesota.
Mixing is starting to occur so RH is gradually dipping into the
30's and 40's. Going to monitor for for fire weather concerns
with wind gust up to 30 to 40 mph across our region.

UPDATE
Issued at 634 AM CDT Thu Apr 25 2024

Clouds will increase today ahead of a system that will bring us
precipitation Friday. Some isolated showers remain possible this
morning in the southern Red River Valley, but the larger
rain chances won't arrive until tonight into Friday. Forecast
remains on track.

&&

.DISCUSSION...
Issued at 336 AM CDT Thu Apr 25 2024

Only notable items of satellite this morning are clouds associated
with light rain in the southern Red River Valley and SE ND.
Precipitation hasn't yet been reported on surface observations,
probably due to a dry layer aloft the rain will have to overcome.

Synoptically, UL ridging will push eastward, allowing southwest flow
to dominate into the weekend. This will make way for our Friday
system to propagate into the area. Another ejecting low will follow
Sunday into Monday, but precip totals look to be less with that
system. Southwest flow will stick around after that into mid-week,
allowing a active pattern to possibly set up.

Today will be the last dry day in the spell before the first low
pressure system arrives. As the low approaches, it squeezes the air
in between itself and the exiting surface high, which will result in
some breezy conditions. Winds today look to be sustained around 25
MPH with gusts up to 40 MPH in some locations, but most will remain
around 35 MPH. Not very confident in how well we will mix today with
cloud cover expected to increase as the low gets closer, so winds
could be less if we don't mix as well. As a result of the winds and
RHs around 30%, near-critical fire weather conditions will be
possible today. If mixing is particularly robust, then RHs could be
less, but not seeing a solution where they reach Red Flag criteria.

Attention turns to the Low pressure system ejecting out of the SW
into tonight. Precipitation chances will increase by late evening,
and last through early Sunday. While probabilities for greater than
half an inch of precip are around 50 - 70%, probabilities for an
inch or more are only about 20% in a narrow tongue in the Red River
Valley extending north to Traill county. Higher amounts of rain
(like that 1") are mainly dependent upon the track of the low and
any thunderstorms embedded in the showers (which will be dependent
on MUCAPE in the area, which doesn't look to be more than 100-150
J/kg currently). Will continue to monitor as the system sets up. The
Sunday/Monday system has much lower probabilities for meaningful
rainfall, with most likely amounts looking to be around half an
inch.

After a rainy weekend, temperatures will rebound back into the 60s
and 70s for highs by mid-week, with lows in the 30s and 40s.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 634 AM CDT Thu Apr 25 2024

Winds will increase today out of the south/SE, peaking at
20-30kts and gusts up to 35 knots. Clouds will increase into
tonight ahead of rain showers, dropping ceilings from VFR to
MVFR and some even IFR from west to east into 12z Friday. Winds
will lessen slowly around the same time, but remain gusty.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MM
DISCUSSION...AH
AVIATION...AH
Hazardous weather outlook, Apr 25, 3:59 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
359 AM CDT Thu Apr 25 2024

MNZ001>009-013>017-022>024-027>032-040-260900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
359 AM CDT Thu Apr 25 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Increasing southeast winds combined with afternoon relative
humidity percentages in the upper 20s to low 30s will lead to
elevated fire weather conditions today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-260900-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
359 AM CDT Thu Apr 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Southeast winds gusting to 40 mph combined with afternoon
relative humidity percentages in the 30 to 35 percent range will
lead to elevated fire weather conditions today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:26 PM CDTBlowing Dust AdvisoryFGFKittson, Marshall, Norman, Polk4 hr
Apr 25, 1:08 PM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 10 more7 hr

Nearby

Red Flag Warnings in Minnesota, 2024Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.